Alert archive / Washington / High Wind Warnings in 2024

High Wind Warning 2, NWS Seattle, WA

January 13, 2024

NWS Seattle, WA issued this high wind warning at Jan 13, 2024, 3:09 AM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 3:09 AM PST (11:09 UTC)
Expired
Jan 13, 2024, 8:00 PM PST
In force
17 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

478 
WWUS76 KSEW 131109
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
309 AM PST Sat Jan 13 2024

WAZ503-131215-
/O.CAN.KSEW.WI.Y.0003.000000T0000Z-240113T1500Z/
Western Whatcom County-
Including the city of Bellingham
309 AM PST Sat Jan 13 2024

...WIND ADVISORY IS CANCELLED...

Winds have eased overnight.

$$

WAZ555-140000-
/O.UPG.KSEW.WI.Y.0003.000000T0000Z-240114T0200Z/
/O.NEW.KSEW.HW.W.0002.240113T1109Z-240114T0600Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
309 AM PST Sat Jan 13 2024

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Near gaps in the terrain...east winds 25 to 40 mph with
  gusts to 50 mph increasing to 35 to 50 mph with gusts up to 65
  mph this afternoon.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are expected. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
221 
WWUS76 KSEW 140012
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
412 PM PST Sat Jan 13 2024

WAZ555-140600-
/O.CON.KSEW.HW.W.0002.000000T0000Z-240114T0600Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
412 PM PST Sat Jan 13 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Near gaps in the terrain...east winds 25 to 40 mph with
  gusts to 50 mph increasing to 35 to 50 mph with gusts up to 65
  mph this afternoon.

* WHERE...East Puget Sound Lowlands.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
042 
WWUS76 KSEW 140400
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
800 PM PST Sat Jan 13 2024

WAZ555-140500-
/O.CAN.KSEW.HW.W.0002.000000T0000Z-240114T0600Z/
East Puget Sound Lowlands-
Including the cities of Covington-Sawyer-w, Maple Valley, Monroe,
Prairie Ridge, Enumclaw, Bonney Lake, and Woodinville
800 PM PST Sat Jan 13 2024

...HIGH WIND WARNING IS CANCELLED...

Breezy Cascadia winds will slowly ease through the early overnight
but the threat for damaging winds is coming to an end.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Jan 12, 9:17 PM PST, 5 hours 52 minutes earlier.

Area forecast discussion, Jan 12, 9:17 PM PST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
917 PM PST Fri Jan 12 2024

.SYNOPSIS...Very cold temperatures and windy conditions persist
this afternoon. A strong upper level trough will continue to move
to the southeast into the weekend, bringing another system to the
WA/OR border. Easterly winds will continue with only light snow
flurries possible from Lewis County south over the weekend. A very
gradual warming trend is expected by late in the week.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...No major changes this
evening with extreme cold ongoing through the weekend. Fraser
Outflow winds are slowly lessening in intensity, with the pressure
gradient relaxing into tonight. Wind Chill Advisories still remain
in place for areas to the north tonight.

The next system will be sliding into northern Oregon on Saturday,
significantly reducing the chances for snow in western Washington,
but increasing them for the Portland area. As such, temperatures
will remain very cold, and any flurry activity will likely be
confined to Lewis county and areas south of that. Afternoon highs
on Saturday are expected to be in the low 20s for most of the
area, with wind chill values that will feel much colder than that
as offshore flow persists. Areas along the Strait of Juan de Fuca,
the east Puget Sound lowlands, and the north interior will all
still have wind chill advisories in effect into Saturday to
account for the continued wind and well below average
temperatures. A ridge will rebuild in the wake of this low
pressure system for drier conditions and a very slow warmup trend
into mid-week. Mondays high temperatures will not be sensibly
warmer despite the ridge and more sunshine, topping out in the
low 30s and upper 20s. Overnight lows through this period will
remain in the teens and single digits.

With the temperatures remaining very cold through at least mid-
week, vulnerable populations and those without access to adequate
heating should check with local authorities on warming station
locations and resources to weather the cold.

.LONG TERM /TUESDAY THROUGH FRIDAY/...Temperatures will begin the
slow crawl upward on Tuesday and Wednesday, getting into the upper
30s and near 40 respectively. Another system is anticipated to
move in as an upper low sags south out of the Gulf of Alaska and
catches up with a fetch of moisture over the ocean by Tuesday
morning. While the overnight low temperatures by this point will
still be cold, the best chance for a rain and snow mix and
possibly light accumulations through the morning hours will be as
those temperatures remain below freezing. Otherwise, flurries
mixed in with rain will be possible throughout the rest of the
lowlands the rest of the day on Tuesday and into the overnight
hours. The precipitation type will switch over to rain along the
coast Tuesday afternoon.

By late Wednesday afternoon, and with highs finally returning to
the 40s, there will be a switch back to mostly rain in the
lowlands on the tail end of the system that will have arrived on
Tuesday. Throughout all of this, more mountain snow is expected,
although amounts are subject to change pending the overall
temperature of the airmass and incoming system at large.

There doesn't seem to be, at this point in time, much of a lull
heading into Friday as it appears that there could be yet another
system arriving. While late in the forecast period and with much
that could change, for now it appears to be a slightly warmer
system with rain as the precipitation type. As always, exact
details and storm track will be variable this far out, so make
sure to stay tuned for updates.

Davis/Kristell

&&

.AVIATION...Northwest flow aloft turning slightly more westerly
into Saturday afternoon as a shortwave slides to our south across
northern Oregon. Offshore flow continues through tonight with
gusts at BLI from 25 to 30 kt. Mostly 5 to 10 kt elsewhere
tonight.

VFR conditions through tonight at most locations. High to mid
level clouds will continue to inch eastward across southern WA,
with CIGs ranging 3000 to 5000 ft for OLM, BFI and SEA. With
improving conditions throughout the day, this may allow for low
stratus to develop over PWT, giving rise to IFR conditions by
early Saturday morning.

KSEA...VFR conditions in place throughout the TAF period. As stated
above, a system passing to the south through OR will likely allow
for mid-level stratus to work northward into the airspace into
Saturday, though VFR conditions persisting. Precipitation will
hold to the south. Northeast winds 5 to 10 kt tonight increasing
to 10 to 15 kt Saturday.

Davis

&&

.MARINE...A strong surface high centered over the British Columbia
will continue to push offshore Fraser Outflow winds through the
Interior Waters. Downgraded the Gale to an SCA over the Northern
Interior Waters. Will keep Freezing Spray Advisory in place and
unaltered, given that as wind speeds come down below gale, the
threat should be far more limited. Light to moderate ice
accumulation will remain possible over those open waters, at least
through Saturday morning with temperatures still being quite cold
- around 20 degrees.

Elsewhere, headlines will be limited. SCA level wind speeds will
persist over the coastal waters and the Western and Central Strait.
Meanwhile, winds have eased throughout Puget Sound enough that the
SCA there will be cancelled with afternoon forecast package.

Offshore winds will persist through the weekend, becoming breezy at
times. Winds look to increase to gale strength from the central
Strait through the West Entrance Saturday (60% chance for extended
gale-force wind gusts). Upgraded these areas to a Gale from 4 am
through 4 pm.

Combined seas generally 6 to 8 ft...although portions of the central
coastal waters may be even lower at 4 to 6 ft tonight. Seas do
build back up to 7 to 9 ft starting Saturday and persisting for
the remainder of the weekend.

Davis/18

&&

.HYDROLOGY...No flooding is forecast in the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Chill Advisory until 7 AM PST Saturday for Admiralty Inlet
     Area-Eastern Strait of Juan de Fuca-North Coast-San Juan
     County-Western Skagit County-Western Strait of Juan De Fuca-
     Western Whatcom County.

     Wind Advisory until 7 AM PST Saturday for Western Whatcom County.

     Wind Chill Advisory until 4 PM PST Saturday for East Puget Sound
     Lowlands.

     Wind Advisory until 6 PM PST Saturday for East Puget Sound
     Lowlands.

PZ...Small Craft Advisory until 4 AM PST Saturday for Central U.S.
     Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island Out 10 Nm-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning from 4 AM to 4 PM PST Saturday for Central U.S.
     Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island Out 10 Nm-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 AM PST Saturday for Northern
     Inland Waters Including The San Juan Islands.

     Freezing Spray Advisory until 4 AM PST Saturday for Northern
     Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 10 PM PST Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 8:52 PM PSTGale WarningSEW19 hr
Jan 13, 3:03 AM PSTWinter Weather AdvisorySEW17 hr

Nearby

High Wind Warnings in Washington, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.